Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Wichita, KS

April 6, 2001Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 8:46 PM CDT for Harper County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 8:46 PM CDT (01:46 UTC)
Expired
Apr 6, 2001, 9:30 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 38 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:47 PM CDTThunderstorm Wind 61 EWaldron, KS
Apr 6, 9:00 PM CDTThunderstorm Wind 50 MAnthony, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 070147
SVRICT
KSC077-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WALDRON...OR ABOUT 27     
  MILES SOUTHEAST OF MEDICINE LODGE...MOVING NORTHEAST AT 55 MPH.    
  WINDS OF 50 TO 60 MPH HAVE BEEN REPORTED NEAR WALDRON.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 930 PM CDT...
  ANTHONY...
  HARPER...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 930 PM CDT.

LAT...LON 3706 9837 3697 9824 3701 9779 3733 9797

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 6, 8:05 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI APR 6 2001

...MESOSCALE UPDATE...

LTST LAPS 1HR  AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR
CNTRL/SCNTRL KS.  THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM
THE S.  KICT HAS GUSTED TO 47 MPH.  THE ASSOCIATED MIXING HAS DROPED
SFC DEWPTS INTO THE UPR 50S.  HODOGRAPHS SHOWS NRLY STRAIGHT
LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS
MOVG INTO LESS FAVORABLE INSTBY.  EVEN THOUGH THE STORMS APPEAR TO
BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE
COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION
FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT.

HOWERTON

In the hours before

Special weather statement, Apr 6, 3:26 PM CDT, 5 hours 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062324-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT FRI APR 6 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A VIGOROUS UPPER LEVEL STORM IS NOW MOVING INTO THE CENTRAL HIGH
PLAINS. AS THE STORM SYSTEM CONTINUES TO ADVANCE...THUNDERSTORMS
WILL DEVELOP RAPIDLY ALONG A DRYLINE ACROSS FAR SOUTHWEST KANSAS
AND THE PANHANDLES OF TEXAS AND OKLAHOMA...LIKELY BETWEEN 4 AND 6
PM. IN ADDITION...MORE THUNDERSTORMS...POSSIBLY SEVERE COULD
DEVELOP ACROSS CENTRAL KANSAS BEFORE 6 PM...MAINLY NORTH OF
INTERSTATE 70 CLOSER TO A WARM FRONT.

IT NOW APPEARS THAT THE MAIN THUNDERSTORM ACTIVITY FOR CENTRAL AND
SOUTH CENTRAL KANSAS WILL COME FROM STORMS THAT DEVELOP ALONG
THE DRYLINE. THESE STORMS WILL MOVE NORTHEAST AT 50 TO 60 MPH AND
IT NOW APPEARS MAY IMPACT CENTRAL AND SOUTH CENTRAL KANSAS AFTER
7 PM...AND SOUTHEAST KANSAS AFTER SUNSET. THE THREAT FOR TORNADOES
STILL EXISTS WITH ANY STORMS THAT IMPACT CENTRAL AND SOUTH CENTRAL
KANSAS LATER THIS EVENING INTO TONIGHT. THE MAIN THREAT FOR
SOUTHEAST KANSAS CONTINUES TO BE THAT OF DAMAGING STRAIGHT LINE
WINDS AS THE STORMS ORGANIZE INTO A SQUALL LINE.

THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
THREATENED AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES
AND TO LISTEN TO RADIO AND TELEVISION...OR NOAA WEATHER RADIO FOR
LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION.

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 7 PM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AND AFTER 9 PM ACROSS SOUTHEAST KANSAS.

CO
Special weather statement, Apr 6, 7:38 PM CDT, 1 hour 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CST FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:05 PM CDTSevere Thunderstorm WarningICTBarton40 min
Apr 6, 9:11 PM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 6, 9:20 PM CDTSevere Thunderstorm WarningICTRice40 min
Apr 6, 9:28 PM CDTSevere Thunderstorm WarningICTRussell32 min
Apr 6, 9:36 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln54 min
Apr 6, 9:42 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 6, 9:46 PM CDTSevere Thunderstorm WarningICTSaline59 min
Apr 6, 9:57 PM CDTSevere Thunderstorm WarningICTButler, Cowley63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.